Thunderstorm Wind, Colfax
- When
- July 11, 11:44 AM MST to 11:49 AM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
The Raton airport reported a peak wind gust up to 61 mph.
Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. A thunderstorm that drifted south across the Ute Park burn scar resulted in flash flooding along U.S. Highway 64 between Ute Park and Cimarron. The Cimarron River experienced a rapid rise of four to five feet. Small debris, mud, and ash were reported in the flood waters. There was no damage to infrastructure with this event. A severe thunderstorm near Raton produced a brief outflow wind gust up to 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 10:46 AM MST, 58 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1146 AM MDT Wed Jul 11 2018 .AVIATION... 18Z TAF CYCLE Aviation hazards will be focused on thunderstorms today and tonight. Cells are already quickly sprouting over the high terrain of northern and central New Mexico, and will continue to expand in coverage through the afternoon, rolling into adjacent valleys and lowlands this evening. Stronger storms will be capable of locally heavy rainfall, brief MVFR/IFR conditions, gusty downburst winds, and small hail. Storm coverage is expected to decrease significantly after midnight with even more storms redeveloping on Thursday. 52 && .PREV DISCUSSION...250 AM MDT Wed Jul 11 2018... .SYNOPSIS... A notable change in the weather pattern across northern and central New Mexico is expected to begin later this afternoon and this evening, as subtropical moisture moves northward across the region. Coverage of showers and thunderstorms will increase this afternoon and evening across the north central, south central and southwest portions of the state with the threat of localized flash flooding. An upper level low will develop over the region Thursday and Friday which combined with another surge of moisture will produce greater coverage of showers and thunderstorms with the potential for flash flooding. The upper level low will drift westward Saturday and Sunday, and scattered storms will continue across central and western New Mexico. There will be sufficient moisture in place Monday and Tuesday for at least isolated to scattered showers and thunderstorms across the region. Daytime temperatures will be mainly below normal through Tuesday. && .DISCUSSION... As a strong upper level high moves eastward from the central Plains states to the middle MS Valley today through this evening, a southerly flow of subtropical moisture will move across northern and central NM. The GFS shows precipitable water increasing to near 1.25 inches over southern portions of central NM and to around 1.0 inch across the northern tier of the state. Strong surface and boundary layer heating ahead of this increase in mid and upper level moisture will destabilize the atmosphere, and scattered to low-end numerous showers and thunderstorms will develop this afternoon and evening across most of northern and central NM. Development will be favored in the south central mountains, the southwest mountains and the north central mountains, where flash flood watches will be in effect from 18Z today through 06Z Thursday. A compact upper low which is centered over the OK panhandle early this morning will retrograde westward today and will be located over south central CO this evening. This feature may provide some additional lift for showers and thunderstorm development over the north central mountains on NM late this afternoon and evening. Burn scar areas will be particularly vulnerable to flash flooding. On Thursday, models show the upper low transitioning to an upper level trough extending from southern NM northward to southern CO. The GFS and NAM project that subtropical moisture will deepen across NM Thursday afternoon and evening with precipitable water values increasing to between 1.25 and 1.50 inches across the entire area. Coverage of showers and thunderstorms will increase to scattered to numerous across NM Thursday with the threat of flash flooding expanding given slow storm motion. GFS and ECMWF show a strong upper level high forming over the Great Basin Friday. The upper level trough over NM will move little Friday between the upper level high to the west and the upper level high over the middle MS Valley. Precipitable water values Friday may increase slightly above 1.50 inches across portions the region. Cloud cover and slightly lower daytime temperatures will inhibit convection Friday, but this may be overcome by the general synoptic lift provided by the upper level trough. Scattered to numerous showers and thunderstorms are again expected Friday and Friday night with a continued threat of flash flooding due to slow storm motion. Models are showing the upper level trough drifting westward across western NM Saturday and over eastern AZ by Sunday. Shower and thunderstorm activity this weekend will likely become isolated across the eastern plains, but scattered activity across central and western should continue. The GFS pushes a backdoor cold front across eastern and central NM Monday, indicating an increase in convective activity across these areas Monday through monday night. The ECMWF shows a decrease in activity, as a ridge of high pressure builds in from the northwest Monday. Tuesday and Wednesday appear to be days when moisture in place will recycle each day with isolated to scattered coverage. The ECMWF shows a shortwave trough crossing northern NM on Wednesday and greater storm coverage. Daytime temperatures through Tuesday look to be slightly below to below normal across the region. Friday looks to be the coolest day with highs 4 to 12 degrees below normal. 28 && .FIRE WEATHER... PWATs are trending up and will continue to do so for the next couple of days leading to increased humidity and coverage of wetting storms, with locally heavy rainfall and the potential for burn scar flooding. Thursday, Friday and Saturday look to be the peak days with well above normal atmospheric moisture and widespread wetting rainfall. This due to a stalled easterly wave over New Mexico in between two upper high centers, one over southern Nevada and the other over the middle Mississippi River Valley. Daytime temperatures will be below normal during this period due to added cloud cover and rain-cooling. There is some disagreement among the medium range model solutions, but at some point early to mid next week a backdoor front will push in and recharge moisture across the area leading to another uptick in storm coverage. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ508>515-526. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 301 AM MDT Wed Jul 11 2018 NMZ501>540-121100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 301 AM MDT Wed Jul 11 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered thunderstorms across the northern mountains and portions of southwest and south central New Mexico are expected today. Stronger thunderstorms will have the potential to produce heavy rainfall and localized areas of flash flooding this afternoon and evening, especially near recent and older burn scars. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected Thursday and Friday. Storm motions will be slow and heavy rainfall is likely. This may lead to areas of flash flooding, especially near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. Scattered storms across central and western New Mexico will continue the threat of flash flooding Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
Special Weather Statement
National Weather Service Albuquerque NM
1243 PM MDT WED JUL 11 2018
NMZ515-528-111915-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
1243 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 115
PM MDT...
At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm
near Cimarron, or 15 miles northwest of Springer. This storm was
drifting toward the south-southeast at less than 10 mph.
Dime size hail and very heavy rainfall will be possible with this
storm.
Locations impacted include...
Cimarron.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3663 10476 3659 10472 3644 10476 3641 10490
3646 10489 3660 10492
TIME...MOT...LOC 1842Z 180DEG 0KT 3652 10481
KJThe Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The Raton airport reported a peak wind gust up to 61 mph.
Four to five foot surge of water observed along the Cimarron River west of Cimarron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756684, 756686.